Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 9, NWS San Angelo, TX

March 26, 2018Fisher County, Nolan County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 26, 2018, 2:43 PM CDT for Fisher County, Nolan County, Texas. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 2:43 PM CDT (19:43 UTC)
Expired
Mar 26, 2018, 3:15 PM CDT
In force
32 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Fisher County, TX, Nolan County, TX

The radar

The Dyess AFB radar (KDYX), 115 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 3:00 PM CDTHAIL 2Roscoe, TX
Mar 26, 3:05 PM CDTHAIL 11 N Roscoe, TX
Mar 26, 3:16 PM CDTHAIL 11 N Roscoe, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 12:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

429 
WUUS54 KSJT 261943
SVRSJT
TXC151-353-262015-
/O.NEW.KSJT.SV.W.0009.180326T1943Z-180326T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
243 PM CDT MON MAR 26 2018

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Nolan County in west central Texas...
  Southwestern Fisher County in west central Texas...

* Until 315 PM CDT

* At 242 PM CDT, a severe thunderstorm was located near Loraine, or 9
  miles southwest of Roscoe, moving northeast at 50 mph.

  HAZARD...50 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Wastella around 250 PM CDT. 
  Roscoe around 255 PM CDT. 
  Sweetwater around 305 PM CDT. 

Other locations impacted by this severe thunderstorm include Gannon,
Lake Sweetwater, Camp Boothe Oaks, Capitola, US-84 Near The Nolan-
Fisher County Line, I-20 Near The Nolan-
Mitchell County Line and The Intersection Of Ranch Road 608 And
Highway 147.

This includes Interstate 20 between Mile Markers 229 and 250.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3245 10026 3226 10066 3255 10066 3268 10054
TIME...MOT...LOC 1942Z 235DEG 44KT 3237 10068 

HAIL...1.25IN
WIND...60MPH
 
$$

JW
1 follow-up statement
010 
WWUS54 KSJT 261951
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
251 PM CDT MON MAR 26 2018

TXC151-353-262015-
/O.CON.KSJT.SV.W.0009.000000T0000Z-180326T2015Z/
Nolan TX-Fisher TX-
251 PM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN NOLAN AND SOUTHWESTERN FISHER COUNTIES...

At 251 PM CDT, a severe thunderstorm was located near Roscoe, moving
northeast at 45 mph.

HAZARD...Golf ball size hail and 50 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Roscoe around 300 PM CDT. 
  Sweetwater around 310 PM CDT. 

Other locations impacted by this severe thunderstorm include Gannon,
Lake Sweetwater, Camp Boothe Oaks, Capitola, US-84 Near The Nolan-
Fisher County Line, I-20 Near The Nolan-
Mitchell County Line and The Intersection Of Ranch Road 608 And
Highway 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3245 10026 3226 10066 3255 10066 3268 10054
TIME...MOT...LOC 1951Z 233DEG 37KT 3242 10061 

HAIL...1.75IN
WIND...60MPH
 
$$

JW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 12:56 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 26, 12:56 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1256 PM CDT Mon Mar 26 2018

.UPDATE...
The forecast has been updated for Severe Thunderstorm Watch #19.
This Watch is in effect for all of the Big country area along/
north of I-20, until 9 PM CDT. PoPs look okay at this point
and were not changed.

&&

.PREV DISCUSSION... /issued 1242 PM CDT Mon Mar 26 2018/

AVIATION...
/18Z TAFS/

MVFR cigs have lingered across the central and southern terminals
through early this afternoon, with thunderstorms developing near
the KABI terminal by mid afternoon. Other storms will become more
widespread overnight and may effect many of the terminals starting
about midnight.

PREV DISCUSSION... /issued 602 AM CDT Mon Mar 26 2018/

AVIATION...
/12Z TAFS/

Stratus will result in MVFR ceilings at the southern 3 sites this
morning, with VFR conditions returning by mid to late morning.
Isolated thunderstorms may affect KABI later this morning, but
confidence is too low to include in the current TAF package.
Isolated to scattered thunderstorms are possible this evening into
early Tuesday morning, mainly affecting KABI and KSJT. A few of
these storms may become severe, with large hail and damaging winds
possible.

PREV DISCUSSION... /issued 340 AM CDT Mon Mar 26 2018/

SHORT TERM...

(Today and tonight)

Severe thunderstorms possible late this afternoon into the
overnight hours...

High resolution models are indicating a weak shortwave trough in the
southwest flow aloft, tracking across the region late this morning
into early this afternoon. This may aid in the development of
isolated to scattered showers and thunderstorms, initially across
the northern Concho Valley, then spreading north and east across the
Big Country. Although a few strong storms are possible, little in
the way of severe weather is expected with this first round of
convection.

Late this afternoon a dryline will be situated across the western
border of our forecast area. An increasingly unstable environment
will develop by mid to late afternoon. An upper level trough/low
across the Desert Southwest will slowly approach West Central Texas
this evening, with large scale ascent encroaching on the region.
Isolated to scattered showers and thunderstorms are forecast to
develop along the dryline in our far western counties late this
afternoon or early this evening, as the capping inversion erodes.
This activity is forecast to become more numerous as we head through
the evening hours. Initially supercells will be possible, with
storms becoming more linear by late in the evening into early
Tuesday morning. A very unstable environment along with bulk shear
values above 60 knots for much of the area will lead to the
possibility of strong to severe thunderstorms. The main hazards look
to be damaging winds and large hail, although a tornado cannot be
ruled out.

Extensive stratus this morning will dissipate by late morning or
early afternoon. Highs today will be well above seasonal normals, in
the low to mid 80s. Overnight lows will be in the upper 50s to mid
60s.

Daniels

LONG TERM...
(Tuesday through Friday)

Large hail possible Tuesday afternoon and night...

Most of the convection from Monday night will be impacting the
eastern portions of the region on Tuesday.  Meanwhile, a dryline
from Sterling City to Ozona on Tuesday afternoon and evening will
interact with plenty of moisture to its east and a cold front moving
south into the area. Latest soundings showed the potential for
elevated severe storms as MUCAPE Values ranged from 1000-1500 J/KG.
If some of the storms can become rooted in the boundary layer, then
a few damaging wind gusts may be possible. For this reason, SPC
has a slight risk for severe storms stretching along and south of
a line from Sterling City to San Angelo to Brownwood for Tuesday
and Tuesday night.

Mostly showers and isolated thunderstorms will continue Wednesday
into early Thursday morning as Gulf and Pacific moisture is forced
up and over the frontal boundary in addition to lift associated
with the the upper level trough. As the main upper trough axis
moves across Wednesday night, the rain should end by Thursday
morning from west to east. A cool surface high will settle across
West Central Texas through Friday. High temperatures on Thursday
will be mostly in the 60s and 70s. Highs on Friday will climb into
the 70s. Lows Thursday and Friday mornings will be in the 40s.

(Saturday through Sunday)

The cool surface high will shift east allowing a return of warm, moist
air from the gulf by the upcoming weekend, resulting in afternoon
highs climbing back into the 80s by Saturday. By Sunday, a cold
front may reach the Big Country bringing cooler afternoon highs in
the 70s, while 80s continue elsewhere.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 82  59  72  49 /  40  80  50  80
San Angelo 	 84  59  76  52 /  30  70  50  70
Junction 	 85  63  78  58 /  20  50  60  80
Brownwood 	 83  62  72  54 /  30  70  60  80
Sweetwater 	 83  59  70  47 /  30  60  50  70
Ozona      	 83  60  76  54 /  20  60  50  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 26, 12:02 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service San Angelo TX
1202 PM CDT Mon Mar 26 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-271715-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
1202 PM CDT Mon Mar 26 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms could occur across the Big Country this
afternoon. Additional thunderstorms are expected to develop
this evening across western parts of West Central Texas.
Thunderstorm coverage will increase through the evening and
tonight, with the storms moving east and northeast across West
Central Texas during the night. Very large hail, larger than
golfball size, will be possible across the area roughly northwest
of an Albany to Water Valley to Barnhart line, between 3 PM and
Midnight. In addition to deadly lightning, damaging winds will
also be possible, and there is an isolated tornado threat. Heavy
rainfall is likely and could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Tuesday through Wednesday. A few
strong to severe thunderstorms will be possible, especially
Tuesday afternoon and Tuesday night. The main hazards will be
dangerous lightning, damaging winds, and large hail. Heavy
rainfall will be possible, and this may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Mar 26, 1:08 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service San Angelo TX
108 PM CDT MON MAR 26 2018

TXZ098-261830-
Haskell TX-
108 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HASKELL COUNTY
UNTIL 130 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, or near Munday, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of north central
Haskell County.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3325 9968 3337 9987 3340 9984 3340 9949
TIME...MOT...LOC 1808Z 223DEG 36KT 3339 9970
Special weather statement, Mar 26, 1:29 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
129 PM CDT MON MAR 26 2018

TXZ098-099-261900-
Haskell TX-Throckmorton TX-
129 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 200 PM
CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Haskell, moving northeast at 50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Weinert around 145 PM CDT.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3334 9939 3304 9974 3315 9992 3340 9981
      3340 9958
TIME...MOT...LOC 1828Z 211DEG 44KT 3317 9979
Special weather statement, Mar 26, 1:45 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
145 PM CDT MON MAR 26 2018

TXZ098-113-261915-
Haskell TX-Jones TX-
145 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND NORTHWESTERN JONES
COUNTIES UNTIL 215 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hamlin, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Sagerton around 200 PM CDT.
  Haskell and Paint Creek around 215 PM CDT.

Other locations impacted by this storm include Tuxedo.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3317 9947 3311 9947 3274 9993 3288 10013
      3296 10007 3296 9999 3306 9999 3332 9980
TIME...MOT...LOC 1845Z 220DEG 30KT 3290 9997
Special weather statement, Mar 26, 2:00 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
200 PM CDT MON MAR 26 2018

TXZ064-261930-
Sterling TX-
200 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STERLING COUNTY
UNTIL 230 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Sterling City, moving northeast at 35 mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Sterling County.

LAT...LON 3209 10114 3208 10082 3194 10102 3206 10117
TIME...MOT...LOC 1900Z 224DEG 32KT 3206 10103

JW
Special weather statement, Mar 26, 2:32 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service San Angelo TX
232 PM CDT MON MAR 26 2018

TXZ113-127-262000-
Jones TX-Taylor TX-
232 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JONES AND NORTHWESTERN
TAYLOR COUNTIES UNTIL 300 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Merkel, or 16 miles west of Abilene, moving northeast at 35 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Noodle around 235 PM CDT.
  Hawley around 250 PM CDT.
  Anson around 300 PM CDT.

Other locations impacted by this storm include Hodges, Lake Fort
Phantom Hill, Truby and Stith.

This includes Interstate 20 between Mile Markers 264 and 277.

A severe thunderstorm watch remains in effect until 900 PM CDT for
west central Texas.

LAT...LON 3265 9961 3263 9961 3240 9995 3250 10013
      3282 9996
TIME...MOT...LOC 1932Z 213DEG 31KT 3252 10000

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:08 PM CDTSpecial Weather StatementSJTHaskell22 min
Mar 26, 1:29 PM CDTSpecial Weather StatementSJTHaskell31 min
Mar 26, 1:45 PM CDTSpecial Weather StatementSJTHaskell30 min
Mar 26, 1:51 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford39 min
Mar 26, 2:00 PM CDTSpecial Weather StatementSJTSterling30 min
Mar 26, 2:09 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton51 min
Mar 26, 2:20 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton115 min
Mar 26, 2:23 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton37 min
Mar 26, 2:32 PM CDTSpecial Weather StatementSJTJones28 min
Mar 26, 2:59 PM CDTSpecial Weather StatementSJTThrockmorton16 min
Mar 26, 3:13 PM CDTSpecial Weather StatementSJTUpton47 min
Mar 26, 3:17 PM CDTSpecial Weather StatementSJTFisher43 min
Mar 26, 3:24 PM CDTSevere Thunderstorm WarningSJTFisher, Jones33 min
Mar 26, 3:45 PM CDTSpecial Weather StatementSJTThrockmorton45 min
Mar 26, 3:55 PM CDTSpecial Weather StatementSJTHaskell50 min
Mar 26, 4:12 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton48 min
Mar 26, 4:34 PM CDTSpecial Weather StatementSJTShackelford41 min
Mar 26, 4:43 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton47 min
Mar 26, 4:56 PM CDTSevere Thunderstorm WarningSJTThrockmorton34 min
Mar 26, 5:28 PM CDTSevere Thunderstorm WarningSJTThrockmorton32 min
Mar 26, 6:16 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling44 min
Mar 26, 6:26 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan49 min
Mar 26, 6:53 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.